Alert archive / Minnesota / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at May 3, 2016, 5:52 AM CDT for 4 counties in Minnesota. It took effect at May 3, 2016, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2016, 5:52 AM CDT (10:52 UTC)
- In effect from
- May 3, 2016, 12:00 PM CDT
- Expired
- May 3, 2016, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WWUS83 KDLH 031052 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 552 AM CDT TUE MAY 3 2016 MNZ018-025-026-033>036-031900- /O.NEW.KDLH.FW.W.0001.160503T1700Z-160504T0100Z/ NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING- NORTHERN AITKIN-SOUTH AITKIN- 552 AM CDT TUE MAY 3 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS PORTIONS OF NORTH CENTRAL MINNESOTA... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 018...025... 026...033...034...035 AND 036. * WINDS...WEST 10 TO 20 MPH...BECOMING NORTHWEST WITH GUSTS TO 30 MPH IN THE AFTERNOON. * RELATIVE HUMIDITY...DROPPING AS LOW 20 TO 25 PERCENT. * TEMPERATURES...65 TO 70. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...AND LOW RELATIVE HUMIDITY...CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GRANING
2 follow-up statements
263 WWUS83 KDLH 031917 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 217 PM CDT TUE MAY 3 2016 MNZ018-025-026-033>036-040100- /O.CON.KDLH.FW.W.0001.000000T0000Z-160504T0100Z/ NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING- NORTHERN AITKIN-SOUTH AITKIN- 217 PM CDT TUE MAY 3 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS PORTIONS OF NORTH CENTRAL MINNESOTA... * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 018...025... 026...033...034...035 AND 036. * WINDS...NORTHWEST TO NORTH AT 10 TO 15 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT. * TEMPERATURES...65 TO 70. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...AND LOW RELATIVE HUMIDITY...CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ JJM
917 WWUS83 KDLH 040110 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 810 PM CDT TUE MAY 3 2016 MNZ018-025-026-033>036-040215- /O.EXP.KDLH.FW.W.0001.000000T0000Z-160504T0100Z/ NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING- NORTHERN AITKIN-SOUTH AITKIN- 810 PM CDT TUE MAY 3 2016 ...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF NORTH CENTRAL MINNESOTA... FIRE WEATHER PARAMETERS WILL RECOVER OVERNIGHT...AFTER A PERIOD OF DRY AND WINDY CONDITIONS. DRY WEATHER IS AGAIN IN STORE FOR WEDNESDAY...BUT IT WILL BE A BIT COOLER WITH A BIT LESS WIND. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 3, 3:50 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 3, 3:50 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 350 AM CDT TUE MAY 3 2016 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 338 AM CDT TUE MAY 3 2016 MAIN CONCERN IN SHORT TERM ON NEAR-CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTH CENTRAL MN...AND PRECIPITATION/THUNDER CHANCES FOR NORTHEAST TIP OF MN AND NORTHERN WISCONSIN. A SHORT WAVE WITH SURFACE REFLECTION WIND SHIFT AND MID LEVEL COOLING...WILL DROP ACROSS THE FORECAST AREA THROUGH THE DAY. ALTHOUGH THERE IS SUFFICIENT INSTABILITY AND FORCING WITH THE FRONT TO PRODUCT THUNDER...THE LIMITING FACTOR WILL BE THE DRY AIR MASS. HAVE CONTINUED TO CARRY HIGH CHANCE TO LIKELY POPS FOR THE MN ARROWHEAD AND NORTHERN WISCONSIN ZONES. LOCATIONS ACROSS CENTRAL MN ARE EXPECTED TO REMAIN DRY TODAY. LATEST HIGH RESOLUTION MODELS ARE SUGGESTING CONVECTION DEVELOPS ALONG THE BOUNDARY IN THE MN ARROWHEAD THIS MORNING WHERE MID LEVEL RH IS MOST FAVORABLE. NAMBUFR SOUNDINGS AT LUT/ELO SHOWS A BRIEF PERIOD OF MID LEVEL SATURATION BETWEEN 800-500HPA AND 200-300 J/KJ OF FCST PARCEL CAPE TO SUPPORT SHOWERS OR A STRAY THUNDERSTORM. CONDITIONS BECOME MORE FAVORABLE FOR SHOWERS AND A FEW THUNDERSTORMS AS THE FRONT PASSES OVER NORTHERN WISCONSIN THIS AFTERNOON AND MUCAPE VALUES INCREASE TO >500 J/KG. THE TIGHTENING BAROCLINIC ZONE AND STRENGTHENING PRESSURE GRADIENT WILL ALSO PRODUCE GUSTY WINDS TODAY AS STEEP LAPSE RATES ALLOW WINDS OF 25 TO 30 KNOTS TO MIX TO THE SURFACE. HAVE INCREASED MAX TEMPERATURES A DEGREE OR TWO TODAY BASED ON LATEST GUIDANCE. THIS RESULTS IN A SLIGHTLY LOWER MINIMUM RH THIS AFTERNOON THAN PREVIOUS FORECAST. THE COMBINATION OF GUSTY WINDS AND LOW RH WILL PRODUCE NEAR-CRITICAL FIRE WEATHER CONDITIONS FOR THE BRAINERD LAKES TO GRAND RAPIDS REGION TODAY AND THIS EVENING. HIGH PRESSURE RETURNS TO THE NORTHLAND ON WEDNESDAY WITH SEASONAL TEMPERATURES IN THE 50S AND 60S. CONDITIONS WILL REMAIN DRY WITH CRITICALLY LOW AFTERNOON HUMIDITY VALUES ACROSS NORTH CENTRAL MINNESOTA. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 335 AM CDT TUE MAY 3 2016 THE EXTENDED PERIOD WILL START OUT WITH A LONGWAVE RIDGE THAT EXTENDS FROM NORTHERN MEXICO NORTH INTO SASKATCHEWAN. THIS RIDGE WILL MOVE A BIT TOWARD THE EAST...BUT WILL THEN BECOME LESS AMPLIFIED AS A NORTHERN STREAM SHORTWAVE MOVES ACROSS CANADA THURSDAY NIGHT INTO FRIDAY. THIS NORTHERN WAVE WILL CARVE OUT AN UPPER TROUGH THAT WILL EXTEND FROM HUDSON BAY ACROSS MUCH OF ONTARIO. THURSDAY AND FRIDAY BOTH LOOK TO BE QUITE WARM ACROSS MOST OF THE NORTHLAND...WITH FRIDAY THE WARMEST DAY. WAA WEDNESDAY NIGHT INTO THURSDAY AND A WEAK SHORTWAVE MAY LEAD TO SOME SHOWERS OVER PARTS OF THE NORTHLAND LATE WEDNESDAY NIGHT INTO THURSDAY. SOUNDINGS DO LOOK RATHER DRY...BUT WE ARE JUST NOT COMFORTABLE HAVING A DRY FORECAST SO ADDED SOME LOW POPS TO PORTIONS OF OUR CWA. MOST OF THE MODELS INDICATE THE SURFACE FLOW WILL BE SOUTHWEST...EVEN AROUND LAKE SUPERIOR. HOWEVER...A LAKE BREEZE IS NOT OUT OF THE QUESTION AS TEMPERATURES INLAND WARM INTO THE MID SIXTIES TO MID SEVENTIES. WE CONTINUE SOME LOW POPS INTO THURSDAY NIGHT OVER MAINLY OUR FAR NORTHEAST CWA DUE TO A SURFACE TROUGH AND SOME WEAK SHORTWAVES IMPACTING THAT AREA AS THE UPPER RIDGE DAMPENS. WE INCREASED TEMPERATURES FOR FRIDAY AND NOW HAVE MUCH OF THE REGION INTO THE LOWER EIGHTIES. A SURFACE LOW WILL TRACK THROUGH NORTHWEST ONTARIO FRIDAY INTO QUEBEC FRIDAY NIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY INTO FRIDAY NIGHT AS WELL. THERE ARE SOME TIMING DIFFERENCES AMONG THE MODELS WITH THE GEM/GFS A BIT FASTER THAN THE ECMWF. WE ONLY HAVE LOW POPS IN THE ARROWHEAD ON FRIDAY...THEN INCREASE FRIDAY NIGHT ALL AREAS AS A SHORTWAVE MOVES IN. 850MB TEMPERATURES WILL DROP 12C TO 15C FROM FRIDAY INTO SATURDAY. WE LINGER SOME POPS ON SATURDAY AND WENT DRY SUNDAY. HIGHS OVER THE WEEKEND WILL BE IN THE SIXTIES FOR MOST AREAS. A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WILL RETURN EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1237 AM CDT TUE MAY 3 2016 A STRONG COLD FRONT WILL PUSH QUICKLY SOUTHWARD ACROSS THE NORTHLAND LATER TONIGHT AND ON TUESDAY. ONLY VERY SPOTTY SHOWERS ARE EXPECTED TO ACCOMPANY THE FRONT...ALTHOUGH AN ISOLATED THUNDERSTORM IS STILL NOT OUT OF THE QUESTION. THE MAJORITY OF THE PRECIPITATION SHOULD COME IN THE VICINITY OF THE FRONTAL PASSAGE. THE FRONT WILL ALSO BRING A DRAMATIC INCREASE IN WIND SPEED AS IT SHIFTS TO THE NORTHWEST AND THEN NORTH. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGHOUT THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 36 55 34 / 20 10 0 10 INL 63 33 58 37 / 0 0 0 20 BRD 70 39 62 38 / 0 0 0 10 HYR 68 37 57 33 / 50 20 0 10 ASX 66 38 53 34 / 60 10 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...GRANING LONG TERM...MELDE AVIATION...MELDE/DAP
Hazardous weather outlook, May 3, 4:48 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 448 AM CDT TUE MAY 3 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-040945- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 448 AM CDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE OVER THE TIP OF THE MINNESOTA ARROWHEAD AND ACROSS NORTHERN WISCONSIN TODAY. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DRY AND BREEZY CONDITIONS WILL RESULT IN NEAR- CRITICAL FIRE WEATHER CONDITIONS TODAY. PLEASE REFER TO THE STATE DEPARTMENT OF NATURAL RESOURCES FOR BURNING RESTRICTIONS AND FIRE DANGER INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AND AGAIN ON MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LSZ121-140>148-040945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 448 AM CDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Nearby
Red Flag Warnings in Minnesota, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.